Your 20’s are supposed to be the prime of your life. You’re supposed to be out there having the time of your life – socializing, establishing your career and falling in love. Not spending 90% of your time with sweat dripping off your body, going down a bra size and feeling like you have the joints of a 80-year-old.
Yep, my early 20’s was dictated by the menopause. You read that right. The menopause.
No, my ovaries weren’t deciding to give up on me (although that’s what it feels like literally this second), it was the only form of management I had left for my Endometriosis unless it was a hysterectomy I wanted.
It was first suggested to me by a specialist Endometriosis consultant a couple of years ago, and it was something I wasn’t keen on. Hormone “treatments” didn’t agree with me that well, and I wasn’t too happy about not having a period for a long time (not sure why, it just bothered me). And, if you do your research, you will find plenty of horror stories of fellow Endo sufferers about how bad the drug is. My husband did point out to me that most people online only post their bad experiences rather than the good ones, but it was enough for me to delay using it for a while.
I then had my second laparoscopy where more Endometriosis was found (surprise surprise, I was totally right about this one – read about knowing your body in my previous article). My consultant was quite concerned about how fast it was growing inside me – I mean, my first surgery was only 1 year previously. This, plus the fact I wasn’t allowed to use other forms of hormone (e.g. the IUD, pill) meant I was kind of forced into the menopause. It would hopefully keep my Endo at bay for a while.
The menopause drug is different depending on what country you live in. In the UK, we use a drug called Decapeptyl (A.K.A. Triptorelin) or Zoladex, whereas in the US it is a drug called Lupron. It is Lupron that has a heck of a lot of negative reviews online. It is often a monthly or 3-monthly injection into the tummy or buttocks that can be used for a long as prescribed – sometimes up to a couple of years – and may require the use of hormone-replacement therapy (HRT).
What It Does
It is a drug that consists of gonadotropin-releasing hormones (GnRH) agonists which reduces the level of oestrogen in a womens body. It is designed to treat Endometriosis – oestrogen is thought to “feed” Endo growths, therefore if there is reduced or no oestrogen the Endometriosis growths either shrink or don’t develop. Therefore, it is used to help with the pain this disease causes. This drug can also be used in men to help treat prostate cancer, as it reduces the levels of testosterone in their bodies, as well as in children who go through very early puberty.
What Are the Side Effects and Risks?
GnRH agonists have been known to cause depression in some patients, and if used for a long period of time (I was advised for more than 6 months) they can cause osteopenia and osteoporosis (weak bones). There is also a very tiny chance, as I was advised, that your ovaries do not “switch back on” properly after coming off it.
The side effects include;
- initial increase in hormone levels will occur when first starting treatment, meaning you may feel worse for a short period of time
- decreased sex drive
- mood swings
- ovarian hyperstimulation syndrome
- pain during and/or after intercourse
- painful periods
- pelvic pain
- vaginal dryness
- excessive sweating
- oily skin
- hot flushes
- breast pain
- muscle cramps
- painful joints
- weight gains
- lack of concentration
Please note that this is not a complete list, and the rest and further information can be found reading the information leaflets provided with the drug.
What About HRT?
HRT is essentially an add-back therapy – you take artificial oestrogen to replace the real one you are loosing. It is designed to help ease symptoms of the menopause and is given to women going through it naturally and those taking any of the menopause drugs.
Personally, I took it for a couple of weeks when I was getting daily headaches a few months in. However, I found they too had their own side effects (like all medication) and the headaches died out after a while so I stopped taking the HRT.
I also wasn’t too comfortable with giving my body the hormone – artificial or not – that causes Endo to grow.
My Personal Experience
How Long I Was On It? 9 months. I was initially trialing it for a few months, however as it was beneficial, I was advised to remain on it for up to 2 years
Why Did I Stop it Early? Because my wedding was round the corner and I didn’t want to spend the best day of my life sweating from head to toe. And thank God I did stop it early because we got married on the hottest day of the year!
What Did the Injections Feel Like? Surprisingly, absolutely fine! I always got a nice bruise after though. They also had to alternate it from cheek to cheek as the months went on – I have no idea why!
What Was Good About It? I was 99% pain-free. Seriously. It took a while for things to settle down after my first injection, but then I was in the best health of my life – my pain was very minimal if that. Of course, I had no periods during these 9 months – they stopped pretty much straight away. And, as the results of my latest laparoscopy showed, I didn’t have a lot of Endometriosis grow during the time I was taking the drug. Taking the opportunity to be in the menopause led to the diagnosis of Adenomyosis, which I see as a positive.
What Was Bad About It? The side effects. I was having hot sweats like no tomorrow and even though I was promised they would stop after a couple of months, they never did. I also developed oily and acne-prone skin – something I was definitely not having for my wedding day. I also found that my body shape changed and my hair was falling out.
My GP practice only had 1 nurse who was trained to give the injection (I don’t know what is so hard about injecting it into someones bum, but I do know they had to mix the formula up first), so it was sometimes really tricky to get an appointment that was suitable for work. The other problem I had was that the drug that I had – decapeptyl – is really expensive, so my GP practice would only order it in a couple of days before my appointment to save me from changing my mind and having their money wasted. This was understandable, but did on one or two occasions mean that I went to an appointment with no injection, as the nurse didn’t inform the practice manager to order it! It is really important that the decapeptyl is taken at the same time each month.
It also took quite a while for my periods to return, and to be honest I have been having so many problems with them as well. My cycles are now irregular, long, even heavier and there is speculation that I am no longer ovulating consistently.
What Side Effects Did I Experience? I experienced most of them, and some did settle down;
- Hot sweats – like someone had poured a bucket of hot water over me. They would come at any time and it would be really obvious when I was having one.
- Headaches – a couple of months in I started getting daily headaches, that then became constant. I was prescribed HRT to try and stop them, but I didn’t get on with the HRT. The headaches disappeared of their own accord.
- Muscle and joint aches – I felt like I had the body of an 80-year-old at times! I struggled to get up the stairs initially due to the pain
- Fatigue – very much like that I experience with my M.E. but acutely exacerbated when I first started having the injections
- Hair loss – I don’t really know if this is a specific side effect of the drug I was on, but my hair fell out in clumps
- Oily skin – not sure if this was because of the hot sweats or purely hormones
- Acne – I would get a few days worth of spots on my chin after the injection and they would be the nasty, lumpy under-the-skin kind
- Body changes – I went down a bra size and lost my waist definition
Would I Go On It Again? Yes, but it would have to be the right time. Currently, I can’t take any hormone medication until I’ve had certain blood tests
Would I Recommend it? Yes! And I am always answering peoples questions about it on social media, as so many people have a lot of negative things to say about the medical menopause, I worry that it’ll blur their view of it.